Quoted from http://www.medpagetoday.com/ProductAlert/Prescriptions/21145
FDA Adds Liver Failure Warning to RA Drug
ByCole Petrochko, Staff Writer, MedPage Today Published: July 13, 2010
WASHINGTON -- The FDA has expanded the black box warning to the label of the rheumatoid arthritis drug leflunomide (Arava) to include possible fatal liver damage.
The agency received 49 adverse event reports -- including instances of jaundice, coagulopathy, encephalopathy, and 14 fatalities -- about the drug from August 2002 to May 2009. Of the patients reporting adverse events, 36 were hospitalized.
Time before severe reactions occurred ranged from nine days to six years, with most experiencing an adverse event within the first six to 12 months of treatment.
The greatest risk occurred in patients taking other drugs that may cause liver damage while taking leflunomide and in patients with preexisting liver disease. These warnings have been included on the new label.
The label notes that liver enzymes should be monitored monthly for three months after the start of treatment. If ALT rises above two-times normal, treatment should be stopped and a cholestyramine washout should be administered to accelerate the removal of the drug from the body.
Patients with increased ALT should undergo liver function tests weekly until levels return to normal.
Patients who develop itching, yellow eyes or skin, dark urine, loss of appetite, or light-colored stool while taking leflunomide should contact a healthcare professional, the statement said.
The drug previously carried a boxed warning that the drug was contraindicated in pregnant women and women of childbearing age who do not use reliable contraception.